Illinois, 2007

Damaging Winds in Illinois, March 31, 2007

March 31, 2007 · NWS ILX · 6 events in 3 counties and zones

Showers and thunderstorms fired ahead of a cold front that passed through central Illinois during the early evening hours. The storms produced several reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Showers and thunderstorms fired ahead of a cold front that passed through central Illinois during the early evening hours. The storms produced several reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 31, 1:01 PM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Mar 31, 1:01 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
201 PM CDT SAT MAR 31 2007

.DISCUSSION...
SEVERE WEATHER THE MAIN CONCERN IN THE SHORT TERM. THEN FOCUS
SHIFTS TO THE STRONG COLD FRONT AND POSSIBLE SEVERE WEATHER ON
TUESDAY AFTERNOON AND EVENING. MODELS ARE IN MUCH BETTER AGREEMENT
THROUGH MONDAY. FEEL THE GFS HAS A BETTER HANDLE ON THE WARM
FRONTAL ACTIVITY ON MONDAY NIGHT AND TUESDAY...DESPITE THE
CANADIAN AND NAM AGREEMENT ON DRY CONDITIONS. SO WILL LEAN TWRD
GFS THIS FORECAST.

AT 18Z...THE SURFACE WARM FRONT WAS POSITIONED ACROSS N
IL...EXTENDING FROM NW IOWA TO JUST N OF DVN TO JUST SOUTH OF
CHICAGO. LOW PRESSURE IN E NEBRASKA/WESTERN IOWA CONTINUED TO
DRIFT NNE...AS THE OCCLUDED UPPER LOW LIFTED NNE AS WELL. A 100KT
H3 JET MAX WAS POSITIONED OVER NC MISSOURI...WITH THUNDERSTORMS
ERUPTING IN THE LEFT EXIT REGION /WHERE A TOR WATCH IS IN EFFECT/.

&&

SHORT TERM...TONIGHT THROUGH MONDAY.

SOME BRIEF THIN SPOTS IN THE CIRRUS CLOUDS SOUTH OF THE WARM
FRONT...ACROSS CENTRAL ILLINOIS...HAS ALLOWED SOME DESTABILIZATION
OF THE LOWER TROPOSPHERE. THICKER CIRRUS DENSE OVERCAST /CDO/ FROM
CONVECTION FARTHER SOUTH IS NOW OVERSPREADING CENTRAL ILLINOIS.
THIS WILL REDUCE SURFACE HEATING SOMEWHAT. STILL... BACKING
SURFACE WINDS COMBINED WITH THE UPPER TROUGH BECOMING MORE
NEGATIVELY TILTED LATER THIS AFTERNOON...WILL ALLOW FOR ENOUGH
ENOUGH SHEAR FOR SEVERE THUNDERSTORMS. THERE ARE A COUPLE OF NORTH
SOUTH BOUNDARIES IN MISSOURI BECOMING ACTIVE UNDER THE LEADING
EDGE OF THE DRY CONVEYOR BELT. EXPECT THIS DRY AIR TO EVENTUALLY
AFFECT WESTERN ILLINOIS BY 3 OR 4 PM...TRIGGERING STRONG TO SEVERE
THUNDERSTORMS. THESE STORMS WILL PROGRESS EASTWARD INTO THE
EVENING...WITH GUSTY SOUTH WINDS MIXING DOWN TO THE SURFACE.
NNE MOVEMENT OF THE STORMS MAY REACH UP TO 40 OR 50 MPH AS THE
STEERING FLOW BECOMES INFLUENCED BY AN INTENSIFYING LLJ. DAMAGING
WINDS WILL BE A HAZARD...WITH STRONG SHEAR ALLOWING FOR A FEW SHORT
TRACK TORNADOES POSSIBLE.

SPC HAS JUST ISSUED A TOR WATCH UNTIL 9 PM THAT INCLUDED SCHUYLER
COUNTY IN OUR W CWA. I EXPECT ANOTHER WATCH JUST EAST OF THERE
EVENTUALLY.

AS FAR AS THE FORECAST...WILL KEEP CATEGORICAL POPS GOING THIS
EVENING...AND WILL ADD WORDING TO THE GRIDS FOR POSSIBLE SEVERE
WINDS/HAIL.

AFTER MIDNIGHT...THERE SHOULD BE A SHARP BACK EDGE TO THE STORM
SYSTEM...WITH ONLY SCATTERED TO ISOLATED SHOWERS BEHIND THE LINE.
THIS WAS NOT CHANGED FROM THE GOING GRIDS.

ON SUNDAY...THE H5 COLD POOL WILL MOVE EASTWARD AS THE UPPER
TROUGH BEGINS TO EJECT FARTHER EAST. LAPSE RATES WILL CLIMB IN
RESPONSE TO THAT...SETTING THE STAGE FOR INSTABILITY
SHOWERS...ESPECIALLY NORTH OF A LINE FROM RUSHVILLE TO LINCOLN TO
DANVILLE. KEPT THE CHC/SCHC POPS IN FOR SUNDAY. AFTERNOON TIME
WILL MOST LIKELY BE THE BETTER TIME FRAME FOR THOSE SHOWERS.

SUNDAY NIGHT AND MONDAY WILL SEE CLEARING SKIES...AS THE LOW LEVEL
MOISTURE BEGINS TO LIFT NORTHEAST. TEMPS WILL REBOUND NICELY ON
MONDAY...AS THE SURFACE FLOW BECOMES MORE SOUTHERLY. HIGHS WILL
CLIMB BACK INTO 70S IN MOST AREAS.

LONG TERM...TUESDAY THROUGH SATURDAY.

TUESDAY IS STILL SETTING UP FOR POSSIBLE SEVERE THUNDERSTORMS IN
THE AFTERNOON...AS A POTENT BAROCLINIC ZONE AND COLD FRONT RACE
EASTWARD. WIND SHEAR PROFILES IN THE FORECAST SOUNDINGS ARE QUITE
FAVORABLE FOR ROTATING STORMS. DAMAGING WIND AND HAIL WILL BE
POSSIBLE...AS WELL AS A FEW SPIN UP TORNADOES. THE TIMING OF THE
COLD FRONTAL PASSAGE HAS BEEN QUITE CONSISTENT IN THE
GFS/NAM/CANADIAN/AND SREF MEAN OVER THE PAST COUPLE OF DAYS.
CONFIDENCE IS CONTINUING TO BE RATHER HIGH FOR THAT FAR OUT. WENT
WITH LIKELY POPS FOR STORMS ON TUESDAY AS A RESULT.

THE COLD FRONT WILL USHER IN A REMINDER OF EARLY SPRING AS TEMPS
DROP OFF DRAMATICALLY FOR THE REST OF THE WEEK. BELOW NORMAL TEMPS
WILL BE THE MAIN ISSUE...AS NO PRECIPITATION IS EXPECTED THROUGH
SATURDAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT/LONG TERM...SHIMON
Hazardous weather outlook, Mar 31, 2:35 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
335 PM CDT SAT MAR 31 2007

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
335 PM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A STRONG SPRING SYSTEM WILL CONTINUE TO MOVE ACROSS THE PLAINS
AND BRING STRONG THUNDERSTORMS TO CENTRAL AND SOUTHEAST ILLINOIS
LATE THIS AFTERNOON AND INTO TONIGHT. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE PRIMARY SEVERE
THREAT BEING WIND...AND A LESSER THREAT OF HAIL AND EVEN
TORNADOES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THROUGH THE LATE AFTERNOON AND EVENING HOURS. HOWEVER... THE MAIN
SEVERE WEATHER THREAT WILL COME FROM A LINE OF STORMS CURRENTLY WEST
OF THE MISSISSIPPI RIVER... WHICH WILL MOVE INTO WESTERN ILLINOIS
TOWARDS EVENING. THIS LINE OF STORMS WILL PUSH EASTWARD THROUGH
THE REMAINDER OF THE AREA TONIGHT.

FLOODING IS EXPECTED TO CONTINUE ON SOME AREA RIVERS AND
STREAMS...INCLUDING THE ILLINOIS...SPOON AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOODING IS EXPECTED TO CONTINUE INTO NEXT WEEK ON AREA
RIVERS...INCLUDING THE ILLINOIS...SPOON AND WABASH RIVERS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY INTO TUESDAY NIGHT AS
ANOTHER COLD FRONT MOVES ACROSS THE STATE. SOME OF THESE STORMS
COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO
TONIGHT.

HARDIMAN

The radar

The Lincoln radar (KILX), 63 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
March 31, 6:08 PM CST
Where
Christian County, 0.87 mi NE of Kincaid
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.590, -89.410

Power lines were blown down.

Thunderstorm Wind, Tazewell

When
March 31, 6:30 PM CST to 6:35 PM CST
Where
Tazewell County, 1.5 mi ESE of Morton to 1 mi E of Washington
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.612, -89.424

A farmstead was damaged east of Morton. A shed was severely damaged, and a couple grain bins sustained minor damage. Minor damage occurred to the siding and gutters on the home. In addition, power lines were blown down near Washington.|

Thunderstorm Wind, McLean

When
March 31, 7:10 PM CST
Where
McLean County, 0.53 mi E of Bloomington
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.480, -88.970

Two trees were blown down.

Thunderstorm Wind, McLean

When
March 31, 7:12 PM CST
Where
McLean County, 0.53 mi W of (Bmi)bloomngtn/Norma
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.480, -88.930

Thunderstorm Wind, McLean

When
March 31, 7:16 PM CST
Where
McLean County, Downs
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.400, -88.870

Thunderstorm Wind, McLean

When
March 31, 7:19 PM CST
Where
McLean County, 0.87 mi SE of Le Roy
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.340, -88.760

Large tree branch was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18579, 18580, 18582, 18584, 18586, 18583.